Alert archive / Kansas / Red Flag Warnings in 2023
Red Flag Warning 17, NWS Dodge City, KS
NWS Dodge City, KS issued this red flag warning at Apr 11, 2023, 2:32 PM CDT for 6 counties in Kansas. It took effect at Apr 12, 2023, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 11, 2023, 2:32 PM CDT (19:32 UTC)
- In effect from
- Apr 12, 2023, 1:00 PM CDT
- Expired
- Apr 12, 2023, 8:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Dodge City, KS
Counties Grant County, KS, Hamilton County, KS, Kearny County, KS, Morton County, KS, Stanton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 141 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2108 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
296 WWUS83 KDDC 111932 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 232 PM CDT Tue Apr 11 2023 ...Strong South Winds and Fire Danger Wednesday and Thursday... ..Critical Fire Danger Along and West of Highway 25... KSZ061-062-074-075-084-085-121200- /O.UPG.KDDC.FW.A.0014.230412T1800Z-230413T0100Z/ /O.NEW.KDDC.FW.W.0017.230412T1800Z-230413T0100Z/ /O.NEW.KDDC.FW.A.0015.230413T1800Z-230414T0100Z/ /O.CON.KDDC.FW.W.0016.000000T0000Z-230412T0100Z/ Hamilton-Kearny-Stanton-Grant-Morton-Stevens- 232 PM CDT Tue Apr 11 2023 /132 PM MDT Tue Apr 11 2023/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 061, 062, 074, 075, 084, AND 085... ...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ TO 8 PM CDT /7 PM MDT/ WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 061, 062, 074, 075, 084, AND 085... ...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 061, 062, 074, 075, 084, AND 085... The National Weather Service in Dodge City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM CDT /noon MDT/ to 8 PM CDT /7 PM MDT/ Wednesday. A Fire Weather Watch has also been issued. This Fire Weather Watch for wind and low relative humidity is in effect from Thursday afternoon through Thursday evening. * AFFECTED AREA...In Kansas, Fire Weather Zone 061 Hamilton, Fire Weather Zone 062 Kearny, Fire Weather Zone 074 Stanton, Fire Weather Zone 075 Grant, Fire Weather Zone 084 Morton and Fire Weather Zone 085 Stevens. * WINDS...South 25 to 35 mph with gusts up to 55 mph. The strongest winds and gusts are expected Thursday. * RELATIVE HUMIDITY...Wednesday: As low as 10%. Thursday: As low as 15%. * IMPACTS...Given the ongoing drought and continued dormant vegetation, any ignitions will have the potential to burn out of control quickly. Any outdoor burning, or outdoor activities involving sparks or flames, should be avoided. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ Turner For more information from NOAA/National weather service visit... http://weather.gov/ddc
2 follow-up statements
957 WWUS83 KDDC 120827 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 327 AM CDT Wed Apr 12 2023 ...Strong South Winds and Fire Danger Wednesday and Thursday... ..Critical Fire Danger Along and West of Highway 25... KSZ061-062-074-075-084-085-122100- /O.CON.KDDC.FW.W.0017.230412T1800Z-230413T0100Z/ /O.CON.KDDC.FW.A.0015.230413T1800Z-230414T0100Z/ Hamilton-Kearny-Stanton-Grant-Morton-Stevens- 327 AM CDT Wed Apr 12 2023 /227 AM MDT Wed Apr 12 2023/ ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 8 PM CDT /7 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 061, 062, 074, 075, 084, AND 085... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 061, 062, 074, 075, 084, AND 085... * AFFECTED AREA...In Kansas, Fire Weather Zone 061 Hamilton, Fire Weather Zone 062 Kearny, Fire Weather Zone 074 Stanton, Fire Weather Zone 075 Grant, Fire Weather Zone 084 Morton and Fire Weather Zone 085 Stevens. * WINDS...South 25 to 35 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...Given the ongoing drought and continued dormant vegetation, any ignitions will have the potential to burn out of control quickly. Any outdoor burning, or outdoor activities involving sparks or flames, should be avoided. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ KSZ030-031-043>046-063-122100- /O.EXA.KDDC.FW.A.0015.230413T1800Z-230414T0100Z/ Trego-Ellis-Scott-Lane-Ness-Rush-Finney- 327 AM CDT Wed Apr 12 2023 ...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 030, 031, 043, 044, 045, 046, AND 063... The National Weather Service in Dodge City has issued a Fire Weather Watch for wind and low relative humidity, which is in effect from Thursday afternoon through Thursday evening. * AFFECTED AREA...In Kansas, Fire Weather Zone 030 Trego, Fire Weather Zone 031 Ellis, Fire Weather Zone 043 Scott, Fire Weather Zone 044 Lane, Fire Weather Zone 045 Ness, Fire Weather Zone 046 Rush and Fire Weather Zone 063 Finney. * WINDS...South 25 to 35 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 20 percent. * IMPACTS...Given the ongoing drought and continued dormant vegetation, any ignitions will have the potential to burn out of control quickly. Any outdoor burning, or outdoor activities involving sparks or flames, should be avoided. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
376 WWUS83 KDDC 121717 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 1217 PM CDT Wed Apr 12 2023 ...Strong South Winds and Fire Danger Wednesday and Thursday... KSZ061-062-074-075-084-085-131200- /O.UPG.KDDC.FW.A.0015.230413T1800Z-230414T0100Z/ /O.NEW.KDDC.FW.W.0018.230413T1800Z-230414T0100Z/ /O.CON.KDDC.FW.W.0017.230412T1800Z-230413T0100Z/ Hamilton-Kearny-Stanton-Grant-Morton-Stevens- 1217 PM CDT Wed Apr 12 2023 /1117 AM MDT Wed Apr 12 2023/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 061, 062, 074, 075, 084, AND 085... ...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ TO 8 PM CDT /7 PM MDT/ THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 061, 062, 074, 075, 084, AND 085... The National Weather Service in Dodge City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM CDT /noon MDT/ to 8 PM CDT /7 PM MDT/ Thursday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...In Kansas, Fire Weather Zone 061 Hamilton, Fire Weather Zone 062 Kearny, Fire Weather Zone 074 Stanton, Fire Weather Zone 075 Grant, Fire Weather Zone 084 Morton and Fire Weather Zone 085 Stevens. * WINDS...South 25 to 35 mph with gusts up to 55 mph. * RELATIVE HUMIDITY...As low as 14 percent. * IMPACTS...Given the ongoing drought and continued dormant vegetation, any ignitions will have the potential to burn out of control quickly. Any outdoor burning, or outdoor activities involving sparks or flames, should be avoided. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ KSZ030-031-043>046-063-131200- /O.UPG.KDDC.FW.A.0015.230413T1800Z-230414T0100Z/ /O.NEW.KDDC.FW.W.0018.230413T1800Z-230414T0100Z/ Trego-Ellis-Scott-Lane-Ness-Rush-Finney- 1217 PM CDT Wed Apr 12 2023 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM CDT THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 030, 031, 043, 044, 045, 046, AND 063... The National Weather Service in Dodge City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM to 8 PM CDT Thursday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...In Kansas, Fire Weather Zone 030 Trego, Fire Weather Zone 031 Ellis, Fire Weather Zone 043 Scott, Fire Weather Zone 044 Lane, Fire Weather Zone 045 Ness, Fire Weather Zone 046 Rush and Fire Weather Zone 063 Finney. * WINDS...South 25 to 35 mph with gusts up to 55 mph. * RELATIVE HUMIDITY...As low as 20 percent. * IMPACTS...Given the ongoing drought and continued dormant vegetation, any ignitions will have the potential to burn out of control quickly. Any outdoor burning, or outdoor activities involving sparks or flames, should be avoided. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Turner For more information from NOAA/National weather service visit... http://weather.gov/ddc
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Apr 11, 2:20 PM CDT, 12 minutes earlier.
Area forecast discussion, Apr 11, 2:20 PM CDT, 12 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 220 PM CDT Tue Apr 11 2023 ...Updated Fire Weather and Long Term... .SHORT TERM...(This afternoon through Wednesday night) Issued at 1200 PM CDT Tue Apr 11 2023 Midday satellite imagery continued to indicate a clear sky, outside of a few cirrus wisps. A strong midlevel ridge axis centered over New Mexico will continue to expand over SW KS through tonight, continuing to provide a clear sky. Lee troughing across eastern Colorado is modest today, only supporting an average Kansas windy day, averaging 20-30 mph this afternoon. Dewpoints will continue to hold in the lower 40s east of a diffuse dryline over the western zones, with most locations warming into the lower 80s through 4 pm. A clear sky continues tonight in a strong subsident regime, as the expected Rex block develops over the central U.S. A pronounced low level jet is forecast overnight, which will keep the boundary layer mixed and southerly surface winds elevated at 15-20 mph with higher gusts. With the mixing deterring radiational cooling and dewpoints holding in the 40s, temperatures will struggle to fall below 50 degrees at many locations through sunrise Wednesday. A windy warm Wednesday is on the way, with again few if any clouds and strong south winds. 12z NAM depicts more robust leeside cyclogenesis in eastern Colorado (994 mb), supporting a mslp gradient of 12 mb across SW KS. Still, winds do not appear to get out of hand Wednesday, with wind fields aloft only supporting gusts near 40 mph. 12z GFS shows another 2C of warming at 850 mb versus Tuesday, supporting mid 80s, and the warmest day so far this year, at many locations. Breezy and mild again Wednesday night through Thursday morning, with elevated gusty south winds. Minimum temperatures sunrise Thursday very springlike in the lower 50s. .LONG TERM...(Thursday through Tuesday) Issued at 220 PM CDT Tue Apr 11 2023 Key Messages: -Intense south winds and very warm Thursday. -Cold front scheduled for Friday evening with strong north winds. -Window of opportunity for rain showers Friday night. -Much cooler Saturday, light freeze possible Sunday morning. Strong trough is expected to make progress across the northern Rockies Thursday, triggering strong lee cyclogenesis (~985 mb) in northeast Colorado east of Denver. Intense south winds will result, with the strongest winds of this upcoming windy stretch expected Thursday. Modelled 850 mb wind fields near 45 mph suggest gusts of that caliber will be common in the afternoon. Peak pressure gradients and winds still appear focused on late Thursday afternoon through sunset, when some gusts will probably approach high wind warning criteria (58 mph). Will need to consider wind headlines and blowing dust efficiency late Thursday. Dryline is expected to be draped north-south over the western zones, with very subtle signs on some of the guidance that at least weak convective initiation may be attempted through the stout elevated mixed layer. Along with WFO AMA, included minimal pops along the US 83 corridor for a few hours late Thursday. Signficant rainfall is highly unlikely, with large surface temperature-dewpoint depressions. South winds will remain very strong Thursday night, in response to the surface cyclone progressing eastward along the Nebraska/Kansas border. Nocturnal timing will help to reduce wind magnitudes, but boundary layer will be unseasonably warm and mixed, so some signficant gusts to near 50 mph are probable even overnight. Rockies trough axis will progress onto the northern high plains Friday, with the associated cold front making progress through western Kansas daylight Friday. Model consensus is trying to slow this front's progression, with NBM allowing more time for prefrontal SWly downslope and warming much of Friday, before the cold front arrives. Given this slower timing, may have to consider convective potential at least near the southeast zones Friday afternoon, with several guidance members indicating surface cyclone position in the vicinity of Barber county. Most likely, any severe convection late Friday would remain east of the DDC CWA, across central/eastern Kansas into northern Oklahoma, per SPC's Day 4 outlook. There still appears to a 12-hour window of rain shower potential centered on Friday night, as a shortwave approaching from the west provides forcing for ascent in the cooler post-frontal environment. 12z ECMWF continues to be the most aggressive guidance, with up to 1/3 inch of QPF. While this certainly would be fantastic, much guidance is much drier. Most ensemble members have much less rain, and operational 12z GFS's QPF fields actually "leapfrog" from Colorado to eastern Kansas with a defined dry slot solution. Don't want to sell this chance of rain too much in an exceptional drought, as the wave appears too progressive for meaningful rainfall in SW KS, yet again. Saturday will be much cooler with elevated northwest winds behind the trough axis, but mid April sunshine will still allow for lower 60s in the afternoon. Coolest temperatures are expected Sunday morning, as a 1026 mb surface high settles southward down the high plains. Currently, NBM depicts a light freeze in the climatologically favored northwest zones Sunday morning. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1009 AM CDT Tue Apr 11 2023 VFR/SKC will continue through this TAF cycle. Elevated south winds will prevail at all airports through 00z Wed, gusting 25-28 kts. South winds will remain elevated through tonight, as a low level jet is forecast to keep the boundary layer mixed. Included low level wind shear in all TAFs after 06z Wed. After 15z Wed, strong south winds will impact aviation operations at all airports, gusting 30-35 kts. && .FIRE WEATHER... Issued at 220 PM CDT Tue Apr 11 2023 Surface observations at 2 pm showed Johnson, Syracuse and Elkhart near the upper end of red flag criteria, with relative humidity of 14-15% and winds gusting near 25 mph. Will let current red flag warning continue as scheduled for the western 6 counties. For the same western 6 counties, upgraded fire weather watch to a red flag warning for Wednesday. South winds will be notably strong stronger Wednesday, with gusts near 40 mph, with minimum relative humidity falling to as low as 10% across far western Kansas, west of a diffuse dryline. Critical wildfire danger will strongly favor areas along and west of state highway 25. East of here, moisture advection is expected to keep dewpoints in the lower 40s, and relative humidity above red flag criteria. More of the same Thursday. Intense south winds are expected, likely the strongest winds of this windy stretch, with gusts near 50 mph by late afternoon. Red flag criteria is only possible across again the western 6 zones, where humidity will fall to near 15% for a few hours. That stated, strong south winds are expected areawide Thursday and Thursday evening. These strong winds combined with the continued drought, dormant vegetation and delayed greenup pose a risk of wildfire spread, regardless of whether specific red flag criteria are reached. Outdoor burning, and outdoor activities involving sparks or flames, and strongly discouraged in the expected strong south wind regime through Thursday. && .PRELIMINARY POINT TEMPS/POPS... DDC 83 50 84 52 / 0 0 0 0 GCK 83 49 85 51 / 0 0 0 0 EHA 85 50 89 53 / 0 0 0 0 LBL 84 52 87 54 / 0 0 0 0 HYS 82 53 85 55 / 0 0 0 0 P28 81 52 83 52 / 0 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM CDT /7 PM MDT/ this evening for KSZ061-062-074-075-084-085. Red Flag Warning from 1 PM CDT /noon MDT/ to 8 PM CDT /7 PM MDT/ Wednesday for KSZ061-062-074-075-084-085. Fire Weather Watch from Thursday afternoon through Thursday evening for KSZ061-062-074-075-084-085. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Turner FIRE WEATHER...Turner
Hazardous weather outlook, Apr 11, 3:26 AM CDT, 11 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 326 AM CDT Tue Apr 11 2023 KSZ030-031-043>046-061>066-074>081-084>090-120830- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 326 AM CDT Tue Apr 11 2023 /226 AM MDT Tue Apr 11 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight A red flag warning is in effect for portions of far western and west central Kansas today. See the latest fire weather messages for more information. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A fire weather watch is in effect for portions of far western and west central Kansas Wednesday. See the latest fire weather messages for more information. Fire weather risk remains high Thursday due to strong winds and low relative humidity. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 2:32 PM CDT | Fire Weather Watch | DDC | Ellis, Finney, Grant, Hamilton, Kearny, Lane and 7 more | 22 hr |
Nearby
Red Flag Warnings in Kansas, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.